Alert archive / Alabama / Flash Flood Warnings in 1999

Flash Flood Warning 10, NWS Mobile, AL

May 6, 1999Covington County, Crenshaw County, Alabama

NWS Mobile, AL issued this flash flood warning at May 6, 1999, 12:48 PM CDT for Covington County, Crenshaw County, Alabama. It was in force for 102 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 1999, 12:48 PM CDT (17:48 UTC)
Expired
May 6, 1999, 2:30 PM CDT
In force
102 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Covington County, AL, Crenshaw County, AL

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 5.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1999-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1894 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1999-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1894 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
1.7
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 061751
FFWMOB
ALC039-041-061930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1248 PM CDT THU MAY 6 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN COVINGTON COUNTY IN SOUTHERN ALABAMA
  CRENSHAW COUNTY IN SOUTHERN ALABAMA

* UNTIL 230 PM CDT

* AT 1245 PM... NATIONAL WEATHER SERVICE DOPPLER RADAR AT MOBILE
  INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN NORTHERN COVINGTON AND
  MOST OF CRENSHAW... WHICH ARE MOVING NORTHEAST AT 25 MPH.

* THE CONTINUED HEAVY RAINS WILL CAUSE WIDESPREAD FLOODING OF SMALL
  STREAMS AND POOR DRAINAGE AREAS IN A LARGE PORTION OF CRENSHAW
  AND NORTHERN COVINGTON COUNTIES.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at May 6, 2:38 AM CDT, 10 hours 10 minutes earlier.

Area forecast discussion, May 6, 2:38 AM CDT, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
238 AM CDT THU MAY 6 1999

TONIGHTS ANALYSIS SHOWS A DEEP AREA OF LOW PRES OVER THE NORTH CNTRL
US WITH ASSOCIATED COLD FRONT EXTENDING SWD INTO LA AND THEN ALONG
THE UPPER TX COAST.  MODELS INDICATE A SERIES OF SHORT WAVES WILL
KICK OUT AND CONTINUE TO INTERACT WITH STRONG INSTABILITIES AND
DEEP MOISTURE INFLOW WELL OUT AHEAD OF THE SLOW MOVING FRONT TO CONT
THE CHANCE OF SCT SHOWERS AND TSTMS THRU AT LEAST TONIGHT.  ONE SHORT
WAVE IS CURRENTLY TRACKING ACROSS NRN MS-AL-GA AND PRODUCING NUMEROUS
TSTMS JUST NORTH OF THE AREA SO FAR...BUT THE CAP OVER THE AREA IS
QUICKLY ERODING AND EXPECT DEVELOPMENT OF ACITIVITY TO EXTEND FURTHER
SWD BY DAYBREAK THIS MORNING.  THE FRONT IS PROGD TO MOVE INTO CNTRL-
EAST MS BY LATE THIS AFTN...THEN STALL ACROSS THE WRN EDGES OF THE FA
LATER TONIGHT. MODELS INDICATE A SECOND SHORT WAVE WILL KICK EWD
TONIGHT AND ONCE AGAIN TRACK ACROSS NRN MS AND AL LATE TONIGHT.  IF
THIS VERIFYS...EXPECT INTERACTION WITH STALLING FRONT NEAR THE AREA
TO CONTINUE THE CHANCE OF TSTMS THRU TONIGHT. THIS SHORT WAVE THEN
PULLS WELL OFF TO THE NE BY 12Z FRI MRNG WITH DECREASING POPS
EXPECTED BY EARLY FRI AS THE UPPER LEVEL ENERGY LIFTS OUT OVER THE
GREAT LAKES REGION AND THE FRONT BECOMES MORE DIFFUSE HERE.  MAY
SEE SOME FILTERING IN OF DRIER AIR ON FRI...BUT THIS WILL BE SHORT
LIVED AS THE FRONT QUICKLY RIDES BACK NORTH IN RESPONSE TO HIGH PRES
BUILDING IN OVER THE AREA FROM THE EAST.  WILL STICK CLOSE TO
PERSISTANCE ON TEMPS THRU TONIGHT...THEN TWEAK NUMBERS DOWN SLIGHTLY
CLOSER TO THE COOLER GUIDENCE NUMBERS LAST TWO PERIODS.  CHC POPS
WILL CONTINUE THRU TONIGHT...THEN DROPPING OFF ON FRI.

MARINE...SCA AND COASTAL FLOOD WARNING CONTS THRU TODAY.  STRONG SRLY
WINDS WILL RESULT IN 6-9 FT SEAS WHILE AFTN HIGH TIDES ONCE AGAIN
THREATEN TO INNUDATE SOME COASTAL ROADWAYS.  EXPECT WINDS TO DECREASE
SOME DURING THE AFTN AS THE FRONT APPROACHES WITH DIMINISHING WINDS
AND SEAS EXPECTED INTO FRI.

MOB 84/66/82/62 6521  PNS 81/68/79/65 5421
DTS 80/68/78/65 5421  GZH 84/64/82/60 6521 39

In the hours before

Local storm report, May 6, 8:09 AM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
809 AM CDT THU MAY 06 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0546 AM    BUTLER                    AL   .88 INCH HAIL
05/06/99   CHOCTAW                        NICKEL SIZE HAIL WAS
                                          REPORTED 10 MILES SOUTH OF
                                          BUTLER.  REPORTED BY A
                                          RADIO STATION.

0722 AM    THOMASVILLE               AL   .75 INCH HAIL
05/06/99   CLARKE                         DIME SIZE HAIL WAS
                                          REPORTED JUST SOUTH OF
                                          THOMASVILLE.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 4:38 AM CDTSevere Thunderstorm WarningMOBChoctaw37 min
May 6, 5:15 AM CDTSevere Thunderstorm WarningMOBMobile, Washington45 min
May 6, 5:45 AM CDTSevere Thunderstorm WarningMOBClarke45 min
May 6, 5:47 AM CDTSevere Thunderstorm WarningMOBChoctaw58 min
May 6, 5:57 AM CDTSevere Thunderstorm WarningMOBMonroe63 min
May 6, 6:28 AM CDTSevere Thunderstorm WarningMOBClarke32 min
May 6, 7:00 AM CDTSevere Thunderstorm WarningMOBClarke45 min
May 6, 7:01 AM CDTSevere Thunderstorm WarningMOBMonroe44 min
May 6, 7:28 AM CDTSevere Thunderstorm WarningMOBWilcox47 min
May 6, 2:32 PM CDTFlash Flood WarningMOBCovington, Crenshaw118 min
May 6, 4:35 PM CDTFlash Flood WarningMOBCovington, Crenshaw115 min

Nearby

Flash Flood Warnings in Alabama, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.